Article Text

PDF

Aspirin injury and H pylori
  1. A Schmassmann
  1. Department of Medicine, KSSW Lucerne, 6210 Sursee, Switzerland
  1. Correspondence to:
    Adrian.Schmassmann{at}kssw.ch

Statistics from Altmetric.com

The role of Helicobacter pylori in aspirin induced gastric injury

Helicobacter pylori and non-steroidal anti-inflammatory drugs (NSAIDs) cause the vast majority of peptic ulcers and their complications. However, their interaction remains extremely controversial. The study of Yoshida et al in this issue of Gut1 aimed to address this issue by investigating the influence of experimental H pylori infection on gastric mucosal injury induced by aspirin in male Mongolian gerbils [see page 594].

The study found that aspirin caused more extensive haemorrhagic erosions associated with greater myeloperoxidase activity (an index of neutrophil accumulation), thiobarbituric acid reactive substance concentrations (an index of lipid peroxidation), and KC/GRO concentrations (a chemoattractive cytokine in rodents) in infected than in uninfected gerbils.

Furthermore, the authors repeated the experiments in gerbils pretreated with antineutrophil serum which reduced circulating neutrophils by 77%. Erosion index, myeloperoxidase activity, and thiobarbituric acid reactive substance concentration (but not KC/GRO concentration) were significantly less in such neutrophil depleted gerbils exposed to H pylori plus aspirin than in similarly exposed animals treated with control serum. Inhibitory effects on mucosal damage by antineutrophil serum administration was much greater in H pylori infected gerbils (65%) than in uninfected gerbils (31%). Yoshida et al concluded that H pylori infection potentiates aspirin induced gastric mucosal injury by mechanisms that include accumulation of activated neutrophils.

This is one of the first experimental studies showing convincingly that aspirin induced gastric injury is aggravated by H pylori infection. Furthermore, Yoshida et al give strong support that H pylori potentiates aspirin injury via a neutrophil dependent process. However, the study should be completed by proving that H pylori eradication will reverse the severity of aspirin induced gastric injury to levels found in uninfected gerbils. The data of Yoshida and colleagues1 are well in line with recent experimental studies which have indicated that neutrophil adherence to the endothelium via various adhesion molecules is involved in the development of gastric mucosal injury induced by H pylori infection or NSAID use.2,3 Activated neutrophils have been suggested to injure endothelial and epithelial cells by producing active oxygen species and proteases.4 These data suggest that H pylori and NSAIDs can cause an acute inflammatory response in the gastric mucosa leading to neutrophil mediated injury.2–4

Yoshida and colleagues1 performed their studies in Mongolian gerbils infected with H pylori. These infected animals develop pathological changes in the stomach that mimic those seen in humans infected by H pylori. About three weeks after H pylori inoculation, gerbils exhibit typical gastritis with neutrophil and mononuclear cell infiltration in the lamina propria. The gerbils subsequently show chronic gastritis (including formation of lymphoid follicles) approximately six weeks after H pylori infection and develop gastric ulcers at more than six months after infection. This Mongolian gerbil model may allow, in additional studies, assessment of the role of H pylori on NSAID induced ulcer development. It would be particularly interesting to assess the role of H pylori eradication in gerbils six months after infection before experimental long term treatment with NSAIDs.

What to do about H pylori in NSAID users who are infected with the organism poses a difficult therapeutic dilemma, which continues to be controversial. Whether H pylori infection affects the outcome of NSAID therapy in humans is only partly clear at the present time.5–8H pylori gastritis seems to increase the likelihood of developing dyspeptic symptoms in patients on NSAID therapy. In addition, there is evidence that the histological severity of H pylori gastritis may be adversely affected by NSAID therapy, with a consequent increase in the risk of developing a peptic ulcer, possibly with complications. Furthermore, ulcers are more likely to develop during the course of NSAID therapy in those infected with H pylori; eradication of the infection reduces ulcer recurrence in the face of continued NSAID therapy, and it seems likely that this must reduce the risk of gastrointestinal bleeding in those using NSAIDs. The effect of H pylori infection on the risk of perforation during NSAID therapy is unclear at the present time.

The mechanisms of NSAID injury to the gastrointestinal tract are complex and not mediated solely by activated neutrophils; several other mechanisms may be involved such as inhibition of prostaglandin and thromboxane synthesis, damage to blood vessels, inhibition of repair mechanisms, increase in gastrointestinal permeability, drug entrapment in gastric cells, uncoupling of oxidative phosphorylation in mitochondria, loss of cytoskeletal control over tight junction, decrease in gel hydrophobicity, inhibition of phospholipase, and interaction with inducible nitric oxide synthase and nitric oxide.9–11 In contrast, the effects of H pylori on the gastrointestinal tract differ substantially from these NSAID related mechanisms. In particular, NSAIDs and H pylori have opposite effects on prostaglandin synthesis; NSAIDs decrease whereas H pylori increases prostaglandin synthesis in the gastric mucosa. The modest stimulatory effects of H pylori on prostaglandin (and nitric oxide) synthesis are unlikely to confer significant protection in the presence of NSAIDs as H pylori also produces a broad spectrum of pathophysiological changes—for example, reduction of viscosity of mucus gel facilitating back diffusion of hydrogen ions and reduction of mucosal blood flow which have the potential to diminish the resistance of the gastric mucosa to NSAID exposure. Additionally, gastric acid secretion, which is increased in the majority of H pylori infected subjects, favours gastric mucosal damage as the severity of NSAID damage is dependent on gastric pH.

In the future, it is possible that the impact of the questions mentioned above will decline because of the decreasing prevalence of H pylori infection in the developed world and the increasing use of cyclooxygenase 2 inhibitors and new specific inhibitors of thrombocyte aggregation (such as clopidogrel) which neither appear to cause ulcers nor to interact significantly with H pylori.

The role of Helicobacter pylori in aspirin induced gastric injury

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles